VAERS accepts reports of adverse events and reactions that occur following vaccination. Healthcare providers, vaccine manufacturers, and the public can submit reports to the system. While very important in monitoring vaccine safety, VAERS reports alone cannot be used to determine if a vaccine caused or contributed to an adverse event or illness. The reports may contain information that is incomplete, inaccurate, coincidental, or unverifiable. In large part, reports to VAERS are voluntary, which means they are subject to biases. This creates specific limitations on how the data can be used scientifically. Data from VAERS reports should always be interpreted with these limitations in mind.
The strengths of VAERS are that it is national in scope and can quickly provide an early warning of a safety problem with a vaccine. As part of CDC and FDA’s multi-system approach to post-licensure vaccine safety monitoring, VAERS is designed to rapidly detect unusual or unexpected patterns of adverse events, also known as “safety signals.” If a safety signal is found in VAERS, further studies can be done in safety systems such as the CDC’s Vaccine Safety Datalink (VSD) or the Clinical Immunization Safety Assessment (CISA) project. These systems do not have the same scientific limitations as VAERS, and can better assess health risks and possible connections between adverse events and a vaccine.
Key considerations and limitations of VAERS data:
VAERS data available to the public include only the initial report data to VAERS. Updated data which contains data from medical records and corrections reported during follow up are used by the government for analysis. However, for numerous reasons including data consistency, these amended data are not available to the public.
Deterioration in general condition; Vigilance reduction; Acute kidney failure; Fall; Epilepsy; Hypercalcemic crisis; This is a spontaneous report from a non-contactable physician downloaded from the Medicines Agency (MA) WEB. The regulatory authority report number is DE-DCGMA-21187620. A female patient of an unspecified age received BNT162B2 (COMIRNATY), intramuscular on 09Jan2021 as first 0.3 mL, single for immunization. The patient's medical history noted, CT Throrax-Abdomen noted thickened esophagus on an unspecified date. Concomitant medication included dimeticone, silicon dioxide, colloidal (LEFAX [DIMETICONE;SILICON DIOXIDE, COLLOIDAL]), calcium glubionate (CALCIUM-SANDOZ [CALCIUM GLUBIONATE]), colecalciferol (DEKRISTOL), torasemide (MANUFACTURER UNKNOWN), candesartan (MANUFACTURER UNKNOWN), prednisolone (MANUFACTURER UNKNOWN), tapentadol hydrochloride (PALEXIA), macrogol (LAXOFALK), pantoprazole sodium sesquihydrate (MANUFACTURER UNKNOWN), bisacodyl (DULCOLAX) , metamizole (MANUFACTURER UNKNOWN). The patient experienced vigilance reduction, acute kidney failure, fall, epilepsy, hypercalcemic crisis on 13Jan2021; the patient also experienced deterioration in general condition on 14Jan2021. The events were serious as they involved hospitalization and lead to death. The patient underwent lab tests and procedures on an unspecified date, which included blood calcium: 2.4 mmol/l; blood creatinine: 2.8 mg/dl; Computerised tomogram (CT) Throrax-Abdomen: thickened esophagus; parathyroid hormone: 9.0 ng/ml. Details were as follows: after vaccination, the patient developed general physical condition abnormal and fall and acute renal failure and hypercalcaemia and vigilance decreased and epilepsy, lasting for eight days. The patient is dead. A diagnosis was confirmed by blood creatinine result: (2.8, unit: mg/dl), calcium (result: 2.4, unit: mmol/l). The death cause was reported as acute renal failure. After vaccination, the patient also developed vigilance decreased and hypercalcaemia and seizure cerebral and acute renal failure, lasting for unknown. The patient was hospitalized, and was dead. CT-Thorax-Abdomen without contrast medium noted possible esophageal carcinoma. Notes in the patient history noted CT Throrax-Abdomen noted thickened esophagus. Disturbance in attention, acute kidney injury, epilepsy, and hypercalcaemia were reported with stop date 20Jan2021 (also reported as with fatal outcome). The causality information for BNT162B2 for all the events per attending physician/ was reported as D. Unclassifiable. Referenced "dekristol 1000 palexia 50". The reporter's commented that measures: infusion therapy to lower calcium, prednisone IV. (50mg / d), calcitonin 100 IU 2x subcutaneous. A sufficiently reliable, alternative cause for the above entities could not be found. The patient died on 20Jan2021. It was not reported if an autopsy was performed. No follow-up attempts are possible; information about batch/lot number cannot be obtained.; Reported Cause(s) of Death: Acute renal failure
|Vaccine Type||Manufacturer||Vaccine Name||Dose||Route||Site||Lot|
Questions? Comments? Bugs?
Due to the high volume of inquiries, please be patient with response times.
AND PLEASE read the FAQ first.